How to Treat an Opioid Overdose

All You Need is the Antidote

heroin overdose kit
NYPD's narcotic overdose kit. Andrew Burton / Getty Images

First things first. If you are reading this because you believe someone has overdosed right now on heroin or opioid painkillers, call 911 immediately, even if you have naloxone. If you aren't sure, look for these signs:

If you have naloxone, you can administer it after you've called 911.

If there is more than one rescuer to help, one of you start CPR right away while another rescuer gives the naloxone.

If you do not have naloxone, just call 911 immediately. To properly treat an opioid overdose, you must have naloxone.

This article is intended for you to read before you need to react. If you have friends or family that are taking opioid medications or are using heroin and you're in possession of naloxone in case of an overdose, this article will help you learn when and how to use it. The use of naloxone is not intended to keep you from summoning emergency help. Instead, it will buy you time to get help before the patient dies.


Prescription opioid overdoses used to be pretty rare. When I started as a paramedic in the early 1990's, the only opioid overdoses that paramedics regularly treated were heroin overdoses. Heroin is made from the opium poppy, which also gives us morphine and the basic molecular structure for dozens of prescription opioid painkillers.

As more opioid medications were prescribed and newer, stronger opioids were developed, overdoses on prescription opioids grew common.

Paramedics have been carrying naloxone almost universally since the beginning of paramedicine. Its use is very common. Paramedics in the U.S. can be split into two categories: those who have administered naloxone to some sort of opioid overdose and those who will.

The American Heart Association added naloxone to its 2015 CPR Guidelines for treating cardiac arrest. It was a reasonable addition. Left untreated, opioid overdoses lead to cardiac arrest.

There's a fine line between the respiratory arrest associated with opioid overdose and cardiac arrest. In respiratory arrest, the patient is not breathing but still has a pulse because his or her heart is still beating and blood is still flowing. In cardiac arrest, the heart is no longer pushing blood around.

Recognizing an Opioid Overdose

There are three signs of an opioid overdose listed at the beginning of this article--unconscious, won't wake up and not breathing. There are other signs to help identify an opioid overdose, but we are focusing on those 3 for a reason. No matter what happens next, call 911 if the patient won't wake up and/or is not breathing normally.

The best indicator of an opioid overdose is a history of taking these medications. If you know the patient takes prescription opioid painkillers or uses heroin (even if combined with other drugs), then anytime the patient is unconscious and won't wake up, you have to consider opioid overdose as a potential cause for the unconsciousness.

It can't be quite that black and white, however, because the patient could have other conditions that may lead to unconsciousness, like diabetes.

Physical Signs of Opioid Overdose

Besides having a history of taking opioids and being unconscious, patients who've overdosed on them could have the following:

Constricted Pupils (often called pinpoint pupils). Opioids cause sphincter muscles to contract, which includes the pupils. Pinpoint pupils are very common in pure opiates like heroin, morphine and codeine. Synthetic opioids and those combined with other drugs sometimes don't have the telltale pupil constriction.

Respiratory Arrest (apnea). Opioids act on the brain's respiratory center and cause the patient to breathe slower and more shallow. Eventually, the patient will stop breathing altogether or at least slow down enough to be deadly. At first, the danger comes from dangerously high acid buildup since the patient is no longer blowing off carbon dioxide, which creates lots of carbonic acid in the blood. Eventually, the patient will run out of oxygen. Either the high acid or the low oxygen is what will eventually lead to cardiac arrest.

Profuse Sweating (diaphoresis). As the patient's brain reacts to the increased acid from shallow breathing, it will cause the patient to release adrenaline into the bloodstream have a stress reaction (fight or flight syndrome). The heart will race; the blood pressure will increase; and the patient will sweat--a lot.

Opioids Might Contain Other Medications

While the dramatic effects of opioid overdose can be obvious, other substances are often taken with opioids. Heroin is often combined with stimulants like methamphetamine or cocaine. Using naloxone to reverse the heroin could let the other drug run free and lead to an even more dramatic and dangerous reaction. Be aware when giving naloxone that the patient could react violently or at least become extremely agitated.

Often, prescription opioids are combined with other painkillers. For example, Vicodin is a common opioid given for moderate to severe pain and it is usually a combination of hydrocodone and acetaminophen, the active ingredient in Tylenol. High doses of acetaminophen can be fatal, even with treatment, which means you should always call 911 even if you've used naloxone to reverse the overdose.

Giving Naloxone

Naloxone is a prescription medication that is also sometimes sold over the counter and sometimes distributed free to people through harm reduction programs like needle exchanges. It can dramatically reverse the effects of an opioid overdose. If a person is addicted to opioids, the effects of naloxone will be like a sudden withdrawal from opioids.

How you give naloxone depends on what you have available. Intranasal naloxone has a cone-shaped atomizer on the end that squirts it into a nostril. The cone shape helps seal the nostril during administration so the naloxone won't leak out.

Sometimes naloxone is distributed as an auto-injector syringe. The rescuer simply removes a cap to arm the syringe and pushes it against the patient's thigh.

How naloxone is administered determines how quickly it works. Injections are faster than intranasal. Don't wait for the naloxone to work: call 911 and do CPR until the patient wakes up or help arrives.

Lastly, naloxone doesn't always last as long as the opioid medication that caused the overdose. Always call 911 and get the patient to the hospital, even if you've given naloxone. The benefit of naloxone could wear off before the opioid and you'll be back at square one.


Doe-Simkins M, et al. "Overdose rescues by trained and untrained participants and change in opioid use among substance-using participants in overdose education and naloxone distribution programs: a retrospective cohort study." BMC Public Health. 2014 Apr 1;14:297. doi: 10.1186/1471-2458-14-297. PubMed PMID: 24684801. Accessed 2015 Oct 31

Green TC, et al. "Distinguishing signs of opioid overdose and indication for naloxone: an evaluation of six overdose training and naloxone distribution programs in the United States." Addiction. 2008 Jun;103(6):979-89. doi: 10.1111/j.1360-0443.2008.02182.x. Epub 2008 Apr 16. PubMed PMID: 18422830. Accessed 2015 Oct 31

Continue Reading